New Mexico, 2014

High Wind in New Mexico, April 2, 2014

April 2, 2014 · NWS ABQ · 3 events in 3 counties and zones

An approaching upper level storm system continued to create widespread windy conditions across New Mexico. Strong southwesterly wind gusts were reported at a couple locations from the Tularosa Valley into the Sacramento Mountains by late afternoon on the 2nd where gusts to near 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An approaching upper level storm system continued to create widespread windy conditions across New Mexico. Strong southwesterly wind gusts were reported at a couple locations from the Tularosa Valley into the Sacramento Mountains by late afternoon on the 2nd where gusts to near 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 2, 10:46 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 2, 10:46 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 AM MDT WED APR 2 2014

.UPDATE...
UPDATED FOR INCREASED WIND SPEEDS ACROSS WESTERN AND CENTRAL
PORTIONS OF THE STATE THROUGHOUT THE AFTERNOON. ISSUED WIND
ADVISORY AS A RESULT VALID THROUGH 8PM THIS EVENING.

21/33

&&

.PREV DISCUSSION...1136 AM MDT WED APR 2 2014...
.AVIATION...
18Z TAF CYCLE
STRONG TO VERY STRONG WIND WILL IMPACT THE FORECAST AREA TODAY.
GUSTS BETWEEN 30 TO 45 KT WILL BE FOUND AT MOST OF THE TERMINAL
SITES. FMN SHOULD FALL JUST SHY OF THAT DUE TO A MORE STABLE
ATMOSPHERE THERE. AWW WIND IS VERY POSSIBLE AT ABQ SO EXPECT A
STATEMENT WITHIN A HOUR OR SO FOR THAT. WINDS WILL LOWER SOME
AROUND SUNDOWN BUT PICK BACK UP AS A PACIFIC COLD FRONT SWEEP
ACROSS THE AREA TONIGHT. A MORE CONCENTRATED BAND OF COLD FRONTAL
PRECIPITATION WILL IMPACT THE NORTHWEST TONIGHT. HAVE MVFR
CIGS/VIS AT BOTH FMN AND GUP DUE TO A MIX OF INITIAL RAIN THEN
SNOW. IMPROVING CONDITIONS ON THURSDAY. VERY STRONG WIND POSSIBLE
TONIGHT JUST AHEAD OF THE MID LEVEL FRONTAL PASSAGE FAVORING THE
CENTRAL MTNS EASTWARD.

50

&&

.
.PREV DISCUSSION...335 AM MDT WED APR 2 2014...
.SYNOPSIS...
WINDY AND WARMER EAST TODAY WITH SLIGHT COOLING WEST WITH INCREASING
CHANCES FOR SHOWERS NORTHWEST AND WEST CENTRAL. CRITICAL FIRE
WEATHER CONDITIONS WILL STRETCH THIS AFTERNOON FROM THE CENTRAL
MOUNTAIN CHAIN TO THE TEXAS BORDER. COLDER AIR WILL PUSH INTO THE
REGION FROM WEST TO EAST TONIGHT AS MAINLY SNOW SHOWERS BECOME MORE
WIDESPREAD OVER THE NORTH. MUCH COOLER THAN AVERAGE HIGHS EXPECTED
THURSDAY AND SNOWFALL ACCUMULATIONS OF 2 TO 6 INCHES POSSIBLE OVER
THE HIGHER TERRAIN NEAR THE COLORADO BORDER. SHOWERS DIMINISH
THURSDAY NIGHT AS THE STORM SYSTEM EXITS TO OUR EAST...LEAVING MUCH
COLDER...AND MORE WINTRY TEMPERATURES FOR THURSDAY NIGHT. A BRIEF
BREAK IN THE WIND IS EXPECTED FRIDAY AS A TEMPORARY RIDGE MOVES
OVERHEAD. AN AREA OF LOW PRESSURE ALOFT WILL BRING ISOLATED RAIN AND
HIGH TERRAIN SNOW SHOWERS TO CENTRAL AND NORTHERN PORTIONS OF THE
STATE SATURDAY INTO SUNDAY. STRONG NORTHWEST WINDS ARE EXPECTED
SUNDAY AND MONDAY AS WINDS ALOFT TRANSITION TO NORTHWESTERLY.
TEMPERATURES WILL FINALLY START TO WARM TO NEAR AVERAGE EARLY NEXT
WEEK.

&&

.DISCUSSION...
TRIMMED BACK POPS FOR THIS MORNING AS PROGRESS OF INCOMING STORM
SYSTEM SLOWER. COLDER AIR ALOFT IS SLOWER TO MOVE INTO THE STATE
COMPARED TO 24 HRS AGO ALSO...THEREFORE RAISED HIGH TEMPERATURES FOR
TODAY SEVERAL DEGREES...ESPECIALLY IN THE EAST. THAT IN TURN SHOULD
ASSIST STRONGER WINDS IN MIXING DOWN TO SURFACE THIS AFTERNOON SO
WIND ADVISORY HAS BEEN EXPANDED TO INCLUDE MUCH OF THE REGION FROM
THE CENTRAL MT CHAIN EASTWARD TO THE TEXAS BORDER.

THE COLDER AIR ALOFT STILL ARRIVES TONIGHT...AND EXPECT BREEZY TO
WINDY CONDITIONS TO PERSIST IN THE CENTRAL AND EAST AS IT DOES. SNOW
MAY ALSO INCREASE OVER THE HIGHER TERRAIN NEAR THE COLORADO
BORDER...AND MAY BEGIN TO ACCUMULATE. THE STORM SYSTEM QUICKLY EXITS
THURSDAY NIGHT...AND THERE IS POTENTIAL FOR 2 TO 6 INCHES OVER THE
NORTHWEST HIGH TERRAIN AS WELL AS THE SANGRE DE CRISTO MTS BY LATE
THURSDAY AFTERNOON. CONSIDERED BRIEFLY ADDING WINTER WX ADVYS TO THE
MIX FOR THE CHAMA ZONE AS WELL AS THE SANGRE DE CRISTO MT ZONES BUT
HOLDING OFF FOR NOW BECAUSE QPF AND SNOW AMTS FORECAST HAVE YOYO-ED
AROUND IN THE LAST 3 OR SO MODEL RUNS. THURSDAYS HIGHS WILL BE THE
COLDEST OF THE NEXT FEW DAYS...AND LOWS THURSDAY NIGHT WILL BE MORE
WINTER LIKE THAN THEY/VE BEEN IN A WHILE...SO PROTECT ANY OUTDOOR
TENDER VEGETATION.

TRIMMED POPS FOR FRIDAY AS PROGRESSION OF NEXT WAVE SEEMS A BIT
SLOWER. AN UPPER TROUGH REMAINS OVER THE STATE FOR THE WEEKEND THEN
SLOWLY SHIFTS TO THE EAST INTO EARLY NEXT WEEK. THIS KEEPS THE
CHANCE FOR STRAY SHOWERS GOING AND HIGHS BELOW AVERAGE THROUGH THE
WEEKEND. NORTHWEST WINDS COULD BECOME GUSTY AS THE TROUGH FINALLY
EXITS INTO THE PLAINS STATES SUNDAY INTO MONDAY.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN BELOW SNOWPACK TODAY. RED FLAG WARNING HAS
BEEN EXPANDED TO INCLUDE ZONES 103 AND 107.  HOWEVER...STRONG WINDS
AND LOW HUMIDITIES ARE STILL FORECAST FOR ZONE 106.

AFTER POOR HUMIDITY RECOVERIES OVERNIGHT...THE EASTERN PLAINS
WILL QUICKLY DEVELOP CRITICAL CONDITIONS LATE THIS MORNING AS WINDS
INCREASE AHEAD OF THE NEXT STORM SYSTEM. HOWEVER...THE STORM
SYSTEM...AND ITS ASSOCIATED COLDER AIR...APPEARS TO BE ARRIVING
SLOWER THAN WHAT WAS THOUGHT YESTERDAY. THUS...FORECAST HIGHS HAVE
INCREASED 5 TO 10 DEGREES ACROSS THE RIO GRANDE VALLEY...NORTHEAST
AND CENTRAL HIGHLANDS. ADDITIONALLY...INSTABILITY HAS ALSO
INCREASED...THUS HAINES VALUES ARE NOW 5 TO 6 FROM THE CENTRAL MT
CHAIN EASTWARD. THEREFORE...HAVE ADDED ZONES 103 AND 107 INTO THE
RED FLAG WARNING. CONTEMPLATED ADDING THE MIDDLE RIO GRANDE VALLEY
AS WELL...HOWEVER...EVEN WITH THE INCREASE IN TEMPS...THEY WILL
STILL ONLY BE RIGHT AROUND NORMAL...AND HAINES IS GENERALLY AROUND A
4. DESPITE THIS...HUMIDITY VALUES WILL BE SUB-15 PERCENT ACROSS ALL
OF THE MIDDLE RGV...AND SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE
LIKELY IN THE LOWER RGV. MEANWHILE...ACROSS THE EAST...BETWEEN 8 AND
12 HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED.

THE UPPER LEVEL TROUGH...AND ITS ASSOCIATED COLD FRONT...WILL SWING
FROM WEST TO EAST ACROSS THE STATE TONIGHT AND EARLY THURSDAY. MUCH
COLDER AIR WILL FILTER INTO THE STATE...AND HUMIDITY RECOVERIES
TONIGHT WILL VASTLY IMPROVE OVER THIS MORNINGS READINGS...THOUGH FAR
EASTERN AREAS WILL STILL SEE POOR READINGS. HIGH TEMPS AREAWIDE ON
THURSDAY WILL BE 8 TO 15 DEGREES BELOW NORMAL. STRONG AND GUSTY WEST
TO NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT... AND DESPITE THE
COLDER AIR...HUMIDITIES WILL REMAIN BELOW 15 PERCENT ACROSS MUCH OF
THE EAST CENTRAL PLAINS. HOWEVER...IN ADDITION TO THE BELOW NORMAL
TEMPS...LOW HAINES IS EXPECTED...THUS...NO FIRE WEATHER WATCH WILL
BE ISSUED.

THE TROUGH WILL ALSO BRING SOME PRECIPITATION AND A FEW
THUNDERSTORMS TO NORTHERN NM. LIGHT TO MODERATE SNOW ACCUMULATIONS
ARE POSSIBLE ACROSS THE NORTHERN MTNS...ESPECIALLY NEAR THE COLORADO
BORDER. AT LOWER ELEVATIONS...A MIX OF RAIN AND SNOW IS EXPECTED.

NEARLY ALL AREAS WILL SEE A FREEZE THURSDAY NIGHT. THOUGH
TEMPERATURES REBOUND SOME ON FRIDAY...THEY WILL REMAIN BELOW NORMAL
THROUGH EARLY NEXT WEEK. WINDS WILL ALSO TREND DOWNWARD FRIDAY AS
WEAK UPPER LEVEL RIDGING MOVES OVER THE STATE.

THE NEXT SYSTEM WILL MOVE ACROSS NM ON SATURDAY. AHEAD OF IT...SOME
RETURN FLOW IS EXPECTED ACROSS THE EASTERN PLAINS SO A FEW
THUNDERSTORMS MAY BE POSSIBLE THERE SATURDAY AFTN/EVE...WITH MAINLY
JUST LIGHT SHOWER ACTIVITY ELSEWHERE.

MODELS DIVERGE LATE IN THE WEEKEND AND EARLY NEXT WEEK. THE GFS
SHOWING STRONG AND DRY NORTHWEST FLOW OVER THE STATE SUNDAY...THEN
WEAKENING AS RIDGING BUILDS OVER THE DESERT SOUTHWEST. MEANWHILE THE
ECMWF IS SHOWING A FEW DISTURBANCES IN THE NORTHWEST FLOW...WHICH
COULD MEAN SOME ADDITIONAL PRECIPITATION ACROSS THE EAST.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ506>509-515-519>526-528-529-531>540.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

&&

33
Hazardous weather outlook, Apr 2, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 2 2014

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM THE CENTRAL
MOUNTAIN CHAIN OVER THE NORTHEAST AND EAST CENTRAL PLAINS LATE THIS
MORNING THROUGH THIS EVENING DUE TO LOW HUMIDITIES COMBINED WITH
STRONG WINDS. OTHERWISE...SOUTHWEST WINDS WILL INCREASE BY MIDDAY
OVER THE REGION WITH GUSTS TO 55 MPH POSSIBLE OVER THE PEAKS AND
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE EASTERN
PLAINS. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE ALSO
POSSIBLE. WINDS SHOULD SUBSIDE AROUND SUNSET EXCEPT FOR LOCALIZED
STRONG GUSTS ALONG THE CENTRAL HIGHLANDS AND SOUTH CENTRAL
MOUNTAINS. SOME HIGH TERRAIN LOCATIONS NEAR THE COLORADO BORDER MAY
ACCUMULATE 2 TO 4 INCHES OF SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL CONTINUE THURSDAY FOR THE HIGHER TERRAIN OF
THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS WHERE AN ADDITIONAL 2 TO
4 INCHES COULD FALL. ALONG THE RATON RIDGE AND JOHNSON MESA...A
COUPLE OF INCHES OF SNOW ARE POSSIBLE THURSDAY. LOWS THURSDAY NIGHT
WILL BE RATHER WINTRY AND WELL BELOW AVERAGE FOR THIS TIME OF YEAR.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS
OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR
ON TWITTER USING THE HASHTAG N M W X.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Chaves County Plains

When
April 2, 2:00 PM MST to 2:15 PM MST
Where
Chaves County Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

Power pole pulled over and elm tree split in half.

High Wind, Upper Tularosa Valley

When
April 2, 3:00 PM MST to 3:05 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Phillips Hill.

High Wind, South Central Mountains

When
April 2, 3:30 PM MST to 4:30 PM MST
Where
South Central Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Gusts between 58 and 61 mph for one half hour along with high sustained winds to 47 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500195, 500193, 500194.